Alert archive / Illinois / Flash Flood Warnings in 2019
Flash Flood Warning 37, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Aug 12, 2019, 10:51 PM CDT for 5 counties in Illinois. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2019, 10:51 PM CDT (03:51 UTC)
- Expired
- Aug 13, 2019, 3:11 AM CDT
- In force
- 4 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Christian County, IL, Coles County, IL, Cumberland County, IL, Moultrie County, IL, Shelby County, IL
The radar
The Lincoln radar (KILX), 104 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 1:00 AM CDT | HEAVY RAIN 1.37 | Coles County Airport, IL | 24 HOUR TOTAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2221 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 3.3
- Supercell composite
- 19.6
The text
As transmitted.
760
WGUS53 KILX 130351
FFWILX
ILC021-029-035-139-173-130945-
/O.NEW.KILX.FF.W.0037.190813T0351Z-190813T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
1051 PM CDT Mon Aug 12 2019
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Coles County in east central Illinois...
Christian County in central Illinois...
Southern Moultrie County in central Illinois...
Shelby County in central Illinois...
Northern Cumberland County in east central Illinois...
* Until 445 AM CDT.
* At 1051 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Charleston, Mattoon, Taylorville, Shelbyville, Sullivan, Pana,
Moweaqua, Neoga, Kincaid, Bethany, Assumption, Edinburg,
Stonington, Oakland, Ashmore, Windsor, Findlay, Tower Hill,
Humboldt and Lerna.
This includes Interstate 57 between mile markers 177 and 201.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3948 8796 3948 8801 3932 8801 3933 8914
3935 8914 3935 8943 3966 8946 3965 8806
3968 8806 3968 8797
$$
Goetsch2 follow-up statements
379
WGUS73 KILX 130519
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
1219 AM CDT Tue Aug 13 2019
ILC021-029-035-139-173-130945-
/O.CON.KILX.FF.W.0037.000000T0000Z-190813T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coles-Christian-Moultrie-Shelby-Cumberland-
1219 AM CDT Tue Aug 13 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM CDT FOR
COLES...CHRISTIAN...SOUTHERN MOULTRIE...SHELBY AND NORTHERN
CUMBERLAND COUNTIES...
At 1217 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Rainfall estimates indicate that
as much as 3 to 4 inches of rain has fallen in portions of the
warning area. Flash flooding remains possible.
Some locations that will experience flooding include...
Charleston, Mattoon, Taylorville, Shelbyville, Sullivan, Pana,
Moweaqua, Neoga, Kincaid, Bethany, Assumption, Edinburg, Stonington,
Oakland, Ashmore, Windsor, Findlay, Tower Hill, Humboldt and Lerna.
This includes Interstate 57 between mile markers 177 and 201.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3948 8796 3948 8801 3932 8801 3933 8914
3935 8914 3935 8943 3966 8946 3965 8806
3968 8806 3968 8797
$$
Goetsch417
WGUS73 KILX 130811
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
311 AM CDT Tue Aug 13 2019
ILC021-029-035-139-173-130820-
/O.CAN.KILX.FF.W.0037.000000T0000Z-190813T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coles-Christian-Moultrie-Shelby-Cumberland-
311 AM CDT Tue Aug 13 2019
...THE FLASH FLOOD WARNING FOR COLES...CHRISTIAN...SOUTHERN
MOULTRIE...SHELBY AND NORTHERN CUMBERLAND COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3948 8796 3948 8801 3932 8801 3933 8914
3935 8914 3935 8943 3966 8946 3965 8806
3968 8806 3968 8797
$$
AutenWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:11 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 12, 9:11 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 911 PM CDT Mon Aug 12 2019 .SYNOPSIS... Issued at 233 PM CDT Mon Aug 12 2019 A strong storm system will push into central and southeast Illinois during tonight, bringing a good chance of damaging winds and possible large hail and tornadoes especially along and south of I-72. Isolated showers and thunderstorms are possible in eastern IL on Tuesday, otherwise dry weather will push into the area after the storms and persist through much of the week. Rather humid conditions will persist another day on Tuesday, then less humid air arrives from Tuesday night through Friday. && .UPDATE... Issued at 910 PM CDT Mon Aug 12 2019 Allowed the heat advisory to expire at 7 am cdt from Springfield sw as heat indices lowered to around 100 degrees or less. The Storm Prediction Center (SPC) issued a tornado watch til 3 am for central and southern CWA. Radar mosaic shows east-west band of convection recently developed in past hour south of a Rushville to Lincoln to Champaign/Urbana line and along and north of a Jacksonville to Paris line. Damaging winds, isolated tornadoes, hail are possible with low topped supercells tracking ESE at 20-30 mph and tracking toward southeast IL by early overnight. The 0-6 km bulk shear values are 35-45 kts while surface based CAPES range from 1000-2000 J/KG far ne CWA to 3000-4000 J/KG over sw 1/3rd of CWA. SPC day1 outlook update continues enhanced risk of severe storms over tornado watch area through early overnight with tornado risk of 2-5%, damaging winds risk of 30% and 5% large hail risk from low topped supercells. Heavy rains of 1-2 inches per hour are also likely with these storms with very high precipitable water values of 2-2.25 inches over CWA. The ILX 00Z sounding had high precipitable water value of 2.13 inches, same amount as last evenings upper air flight. So localized flooding possible especially in urban areas. This convection has set up a bit further south and adjustment were made with forecast accordingly. Scattered convection was over northern IL though currently brunt of our northern CWA is mostly dry. A short wave over northern MO will track into central IL early overnight and then east into IN by late overnight. Associated 1007 mb surface low pressure over far west central IL to track east across heart of CWA thru 09Z/4 am and push a frontal boundary SSE into southeast IL late tonight. This will shift best chances of convection further into southeast IL during overnight with brunt of convection out of CWA by sunrise. Lows overnight range from upper 60s to around 70F nw over IL river valley, to mid 70s in southeast IL. && .SHORT TERM...(This evening through Tuesday) ISSUED AT 158 PM CDT Mon Aug 12 2019 The potential for severe weather continues to evolve this afternoon as a warm front pushes northeast across Illinois. Clearing behind this mornings rain has allowed temps to climb this afternoon and with dew points in the mid-70s has allowed SBCAPE to climb above 2000 J/kg across the southwestern half of Illinois. Effective shear 40-45 kts is expected to coincide with the CAPE ridge over southeast Iowa and northwest Illinois. CAMs are in general agreement in developing convection in that area forced by a weak wave currently in southwest Minnesota and northwest Iowa. The significant shear suggests that storms may begin as scattered supercells then evolve quickly into a QLCS and push southeast along the warm front. One fly in the ointment is the precip still falling over eastern Iowa which should keep the instability max further south. Trends seem to indicate that the precip shield is diminishing which should allow the instability to advect northward into the genesis region. We are in the process of RAOB flight which will hopefully narrow down the uncertainty. Temps have climbed quickly in the partial clearing this afternoon and dewpoints in the middle 70s have advected into the area covered by the heat advisory. Although much of the advisory area will remain below criteria will allow advisory to run to expiration at 7 pm given the vulnerability at the IL State Fair. The line of storms is expected to push quickly through the CWA exiting the southeast around 06z. Drier air should advect into the region in its wake. Will retain a slight chance of storms in the far east for tomorrow given dewpoints still around 70. .LONG TERM...(Tuesday night through Monday) ISSUED AT 158 PM CDT Mon Aug 12 2019 A gradual transition to more meridional flow is forecasted by the longer-range models. Developing ridging over the Rockies and putting the area back into northwest flow. Although several waves will be embedded in the flow during the week, deep moisture will be somewhat lacking and will keep any PoPs low. Temperatures will gradually warm with highs reaching back to around 90 by Sunday with heat index reaching around 100. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 606 PM CDT Mon Aug 12 2019 Main issue is thunderstorm timing and intensity this evening. Strong storms with variable/gusty winds are possible through 04z-05z. After the line of storms pushes through, guidance is in good agreement for IFR ceilings developing late tonight and lingering into much of Tues morning. This cloud deck is expected to break up towards midday. Aside from t-storms, winds should be under 10 kts through the forecast. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...07 SYNOPSIS...Barker SHORT TERM...Barker LONG TERM...Barker AVIATION...25
Hazardous weather outlook, Aug 12, 3:05 PM CDT, 7 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 305 PM CDT Mon Aug 12 2019 ILZ027>031-036>038-040>043-131100- De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Peoria-Schuyler- Stark-Tazewell-Woodford- 305 PM CDT Mon Aug 12 2019 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... There is an enhanced risk of severe storms this evening. Tornadoes and damaging winds will be the main threats, though some of the storms may also contain large hail. Locally heavy rainfall could produce 1 to 3 inches of rain in an hour or two. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening. The most likely time frame is between 6 pm and 10 pm. ILZ047>051-131100- Cass-Menard-Morgan-Sangamon-Scott- 305 PM CDT Mon Aug 12 2019 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... There is an enhanced risk of severe storms this evening. Tornadoes and damaging winds are the main threats, though some of the storms may also contain hail. Locally heavy rains could produce 1 to 3 inches of rainfall in an hour or two. The heat index is expected to be around 100 degrees through early evening. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening. The most likely time frame is between 8 pm and 11 pm. ILZ044>046-052>057-061-131100- Champaign-Christian-Coles-Douglas-Edgar-Macon-Moultrie-Piatt- Shelby-Vermilion- 305 PM CDT Mon Aug 12 2019 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... There is an enhanced risk of severe storms tonight. Damaging winds will be the main threat, with tornadoes also a risk especially from I-57 west. Locally heavy rainfall of 1 to 3 inches of rain in an hour or two will be possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Isolated thunderstorms are possible Tuesday east of I-57, though no severe storms are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed tonight. The most likely time frame is between 8 pm and midnight. ILZ062-063-066>068-071>073-131100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 305 PM CDT Mon Aug 12 2019 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...TONIGHT... Strong to severe thunderstorms are expected late this evening, continuing past midnight. Damaging winds will be the primary concern, though isolated tornadoes or hail are also possible near and north of I-70. Locally heavy rainfall will be a threat as well, with 1 to 3 inches of rain in an hour or two possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Isolated thunderstorms are possible Tuesday, though severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight, with the most likely time frame near and after midnight. Geelhart
In the hours before
Local storm report, Aug 12, 9:20 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
920 PM CDT MON AUG 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TORNADO 2 E EDINBURG 39.66N 89.35W
08/12/2019 CHRISTIAN IL EMERGENCY MNGR
&&
SBAKERLocal storm report, Aug 12, 10:05 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1005 PM CDT MON AUG 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND GST ARCOLA 39.68N 88.30W
08/12/2019 M61 MPH DOUGLAS IL MESONET
&&
SBAKERLocal storm report, Aug 12, 10:33 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1033 PM CDT MON AUG 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND DMG S STONINGTON 39.64N 89.19W
08/12/2019 CHRISTIAN IL EMERGENCY MNGR
POWER LINES REPORTED DOWN AT NORTH 1800E AND EAST 1685N.
&&
SBAKERLocal storm report, Aug 12, 10:35 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1035 PM CDT MON AUG 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG MATTOON 39.48N 88.37W
08/12/2019 COLES IL EMERGENCY MNGR
TREE REPORTED DOWN ONTO RESIDENCE, WITH A HOLE IN THE
ROOF.
&&
SBAKERLocal storm report, Aug 12, 10:36 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1036 PM CDT MON AUG 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG CHARLESTON 39.48N 88.18W
08/12/2019 COLES IL EMERGENCY MNGR
POWER LINES REPORTED DOWN NEAR 13TH AND JEFFERSON.
&&
SBAKERLocal storm report, Aug 12, 10:42 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1042 PM CDT MON AUG 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TORNADO 2 E EDINBURG 39.66N 89.35W
08/12/2019 CHRISTIAN IL EMERGENCY MNGR
0930 PM TSTM WND DMG S STONINGTON 39.64N 89.19W
08/12/2019 CHRISTIAN IL EMERGENCY MNGR
POWER LINES REPORTED DOWN AT NORTH 1800E AND EAST 1685N.
0950 PM TSTM WND GST ARCOLA 39.68N 88.30W
08/12/2019 M61.00 MPH DOUGLAS IL MESONET
1030 PM TSTM WND DMG MATTOON 39.48N 88.37W
08/12/2019 COLES IL EMERGENCY MNGR
TREE REPORTED DOWN ONTO RESIDENCE, WITH A HOLE IN THE
ROOF.
1030 PM TSTM WND DMG CHARLESTON 39.48N 88.18W
08/12/2019 COLES IL EMERGENCY MNGR
POWER LINES REPORTED DOWN NEAR 13TH AND JEFFERSON.
&&
SBAKERThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:46 PM CDT | Special Weather Statement | ILX | Sangamon | 44 min |
| Aug 12, 8:14 PM CDT | Tornado Warning | ILX | Cass, Menard, Morgan, Sangamon | 31 min |
| Aug 12, 8:22 PM CDT | Severe Thunderstorm Warning | ILX | Macon, Moultrie, Piatt | 38 min |
| Aug 12, 8:37 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 38 min |
| Aug 12, 8:52 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 53 min |
| Aug 12, 9:01 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Moultrie, Piatt | 44 min |
| Aug 12, 9:07 PM CDT | Tornado Warning | ILX | Christian | 38 min |
| Aug 12, 9:13 PM CDT | Flash Flood Warning | ILX | Christian, Logan, Macon, Menard, Moultrie, Piatt and 1 more | 4 hr |
| Aug 12, 9:16 PM CDT | Tornado Warning | ILX | Macon, Moultrie | 29 min |
| Aug 12, 9:29 PM CDT | Tornado Warning | ILX | Christian, Shelby | 31 min |
| Aug 12, 9:49 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Moultrie, Shelby | 41 min |
| Aug 12, 9:49 PM CDT | Tornado Warning | ILX | Shelby | 26 min |
| Aug 12, 10:13 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland, Moultrie, Shelby | 47 min |
| Aug 12, 10:15 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland, Shelby | 45 min |
| Aug 12, 10:35 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Shelby | 40 min |
| Aug 12, 10:37 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Cumberland, Edgar | 53 min |
| Aug 12, 10:59 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland, Effingham, Shelby | 46 min |
| Aug 12, 11:14 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Crawford, Cumberland, Effingham, Jasper | 50 min |
| Aug 12, 11:42 PM CDT | Special Weather Statement | ILX | Clay, Crawford, Lawrence, Richland | 48 min |
| Aug 12, 11:50 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Crawford, Lawrence, Richland | 40 min |
| Aug 13, 4:04 AM CDT | Special Weather Statement | ILX | Clay, Richland | 41 min |
Nearby
Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.